Oklahoma, 2011

High Wind in Oklahoma, December 31, 2011

December 31, 2011 · NWS AMA · 9 events in 1 county or zone

A strong cold front moved through the Oklahoma Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A strong cold front moved through the Oklahoma Panhandle during the afternoon hours resulting in non-thunderstorm gradient winds across the eastern Oklahoma Panhandle. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Dec 31, 1:38 PM CST, 3 hours 47 minutes earlier.

Area forecast discussion, Dec 31, 1:38 PM CST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
138 PM CST SAT DEC 31 2011

.DISCUSSION...
CENTER OF VIGOROUS UPPER LEVEL SHORT WAVE TROUGH IS MOVING EAST
SOUTHEAST ACROSS SOUTHWEST NEBRASKA. DEEP MIXING COUPLED WITH
STRONG DOWNWARD MOTION ON THE WEST AND SOUTHWEST SIDE OF THIS SHORT
WAVE TROUGH HAVE ALLOWED WINDS TO GUST OVER 60 KNOTS AT TIMES ACROSS
SOUTHEAST WYOMING...THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO.
A COLD FRONT IS APPROACHING THE OKLAHOMA PANHANDLE NOW AND THE
STRONGEST WINDS FOR OUR AREA ARE EXPECTED TO FOLLOW THIS FRONTAL
PASSAGE. HOWEVER...THERE MAY BE A STRONG ENOUGH INVERSION OVER THE
SNOWPACK TO TEMPER THE WINDS A BIT. ACROSS THE REST OF THE AREA...
BELIEVE THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA...
35 MPH SUSTAINED...INTO THE EARLY EVENING. WINDS WILL THEN DECREASE
QUICKLY AFTER MID EVENING AS THE UPPER LEVEL SHORT WAVE MOVES OFF
TO NORTHEAST KANSAS AND WINDS DECOUPLE AS THE NIGHTTIME INVERSION
SETS UP. SURFACE HIGH PRESSURE THEN BUILDS ACROSS THE PANHANDLES ON
NEW YEAR/S MORNING...KEEPING WINDS FAIRLY LIGHT TO START THE NEW
YEAR.

A DRY NORTHWEST FLOW ALOFT WILL PREVAIL AT LEAST THROUGH MID WEEK
NEXT WEEK AS A RIDGE/TROUGH PATTERN SETS UP ACROSS THE COUNTRY.
THIS PATTERN MAY BRING A COUPLE OF COLD FRONTS THROUGH THE REGION...
BUT THEY WILL NOT BE STRONG AND SHOULD ONLY ACT TO KEEP HIGH
TEMPERATURES DOWN A BIT...BUT STILL ABOVE NORMAL.

A STRONGER UPPER LEVEL SHORT WAVE TROUGH IS EXPECTED TO DROP SOUTH
FROM THE PACIFIC NORTHWEST TO THE SOUTHERN ROCKIES BY LATE IN THIS
FORECAST AND THIS WILL ALLOW A STRONGER COLD FRONT TO MOVE THROUGH
THE REGION BY FRIDAY. FOR NOW...THIS SYSTEM LOOKS TO BE DRY AS WELL
FOR OUR AREA.

&&

.FIRE WEATHER...
THE STRONGEST WINDS THROUGH THIS FORECAST WILL OCCUR OVER THE NEXT
NINE HOURS OR SO ACROSS THE PANHANDLES...BUT RELATIVE HUMIDITIES ARE
EXPECTED TO REMAIN ABOVE 20 PERCENT. ELEVATED OR CRITICAL WEATHER
CONDITIONS ARE NOT EXPECTED THROUGH THIS FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                22  45  21  49  26 /   0   0   0   0   0
BEAVER OK                  19  47  19  48  24 /   0   0   0   0   0
BOISE CITY OK              19  42  19  47  26 /   0   0   0   0   0
BORGER TX                  25  47  25  49  29 /   0   0   0   0   0
BOYS RANCH TX              23  48  21  51  27 /   0   0   0   0   0
CANYON TX                  21  47  20  51  24 /   0   0   0   0   0
CLARENDON TX               26  46  25  51  28 /   0   0   0   0   0
DALHART TX                 16  47  17  47  20 /   0   0   0   0   0
GUYMON OK                  19  48  19  50  24 /   0   0   0   0   0
HEREFORD TX                20  48  20  51  23 /   0   0   0   0   0
LIPSCOMB TX                27  47  16  50  26 /   0   0   0   0   0
PAMPA TX                   23  42  22  48  26 /   0   0   0   0   0
SHAMROCK TX                29  49  19  53  26 /   0   0   0   0   0
WELLINGTON TX              27  51  21  55  26 /   0   0   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

16/15
Hazardous weather outlook, Dec 31, 3:17 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
317 PM CST SAT DEC 31 2011

OKZ001>003-TXZ001>020-010930-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
317 PM CST SAT DEC 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

CAUTION IS ADVISED ON AREA LAKES THROUGH THE MID EVENING DUE TO
STRONG WINDS BEHIND A COLD FRONT.

OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

GOEHRING

In the hours before

Special weather statement, Dec 31, 4:36 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
436 PM CST SAT DEC 31 2011

OKZ001>003-TXZ001>020-010300-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
436 PM CST SAT DEC 31 2011

...GUSTY WINDS TO CONTINUE THROUGH EARLY THIS EVENING...

A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTH THROUGH THE SOUTHERN
TEXAS PANHANDLE LATE THIS AFTERNOON. WINDS WILL ABRUPTLY SHIFT TO
THE NORTH BEHIND THE FRONT AND BRIEFLY GUST UP TO 55 MPH. BLOWING
DUST ASSOCIATED WITH THE STRONG WINDS MAY BRIEFLY REDUCE
VISIBILITIES...SO THOSE DRIVING SHOULD EXERCISE EXTRA CAUTION AND BE
PREPARED FOR RAPIDLY CHANGING VISIBILITIES.

FARTHER NORTH...A SECONDARY COLD FRONT WILL PUSH SOUTH THROUGH THE
OKLAHOMA PANHANDLE AND NORTHERN TEXAS PANHANDLE LATE THIS AFTERNOON
AND EARLY EVENING...BRINGING WITH IT ANOTHER SURGE OF STRONG
NORTHERLY WINDS. BRIEF GUSTS UP TO 55 MPH WILL BE POSSIBLE HERE AS
WELL...ALONG WITH REDUCED VISIBILITIES FROM BLOWING DUST.

THE WINDS WILL DIMINISH SIGNIFICANTLY BETWEEN 7 PM AND 9 PM CST.

KB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 high wind. Local standard time, as filed.

High Wind, Beaver

When
December 31, 5:25 PM CST to 5:26 PM CST
Where
Beaver forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 5:35 PM CST to 5:36 PM CST
Where
Beaver forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 5:40 PM CST to 5:41 PM CST
Where
Beaver forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 5:40 PM CST to 5:41 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.

High Wind, Beaver

When
December 31, 5:45 PM CST to 5:46 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 5:45 PM CST to 5:46 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.

High Wind, Beaver

When
December 31, 5:50 PM CST to 5:51 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 6:00 PM CST to 6:01 PM CST
Where
Beaver forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Beaver Oklahoma Mesonet station located one mile south southwest of Beaver, Oklahoma.

High Wind, Beaver

When
December 31, 6:15 PM CST to 6:16 PM CST
Where
Beaver forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
36.750, -100.477 (the zone’s center; the record gives no point)

The non-thunderstorm gradient wind gust was measured at the Slapout Oklahoma Mesonet station located eight miles west of Slapout, Oklahoma.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2011Every state in 2011This day in weather historyWarnings in Oklahoma, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 356689, 356690, 356691, 356692, 356693, 356694, 356695, 356697, 356699.